Type 4 phosphodiesterase inhibitors attenuate respiratory syncytial virus-induced airway hyper-responsiveness and lung eosinophilia

Toshihide Ikemura, Jurgen Schwarze, Mika Makela, Arihiko Kanehiro, Anthony Joetham, Kenji Ohmori, Erwin W. Gelfand

Research output: Contribution to journalArticle

22 Citations (Scopus)

Abstract

Viral respiratory infections are considered one of the triggers of exacerbations of asthma. In a model of virus-induced airway hyper- responsiveness (AHR), mice infected with human respiratory syncytial virus (RSV) were shown to develop AHR accompanied by lung eosinophilia. Inhibitors of cyclic nucleotide phosphodiesterase (PDE) have been shown to affect airway responsiveness and pulmonary allergic inflammation. In this study, we assessed the effects of type 4 PDE (PDE4) inhibitors on AHR following RSV infection and compared them with a PDE3 inhibitor. In mice infected by intranasal inoculation of RSV, treatment with the PDE4 inhibitor rolipram or Ro-20-1724 reduced both AHR and the eosinophil infiltration of the airways. In contrast, the PDE3 inhibitor, milrinone, did not influence airway responsiveness or eosinophilic inflammation. These results demonstrate that PDE4 inhibitors can modulate RSV-induced AHR and lung eosinophilia and indicate that they have a potential role in treating exacerbations of asthma triggered by viral infection.

Original languageEnglish
Pages (from-to)701-706
Number of pages6
JournalJournal of Pharmacology and Experimental Therapeutics
Volume294
Issue number2
Publication statusPublished - Aug 1 2000

ASJC Scopus subject areas

  • Molecular Medicine
  • Pharmacology

Fingerprint Dive into the research topics of 'Type 4 phosphodiesterase inhibitors attenuate respiratory syncytial virus-induced airway hyper-responsiveness and lung eosinophilia'. Together they form a unique fingerprint.

  • Cite this

    Ikemura, T., Schwarze, J., Makela, M., Kanehiro, A., Joetham, A., Ohmori, K., & Gelfand, E. W. (2000). Type 4 phosphodiesterase inhibitors attenuate respiratory syncytial virus-induced airway hyper-responsiveness and lung eosinophilia. Journal of Pharmacology and Experimental Therapeutics, 294(2), 701-706.